My MSAA Community
3,159 members5,564 posts

Exacerbations

Hi, I'm new with to this forum. My name is Traci and I was diagnosed with RRMS April of last year. I was immediately put on Tysabri for treatment and I have not had any relapses or new lesions so I guess it's working as it should.

My dilemma is I didn't have any noticeable symptoms before I was diagnosed. I had a severe cases of double vision that prompted the MRI that came back with my diagnosis.

Since starting treatment I have also started getting more and more noticeable symptoms. The past few months they have become pretty bad, for me.

The worst one is the nerves on my left side is very hyper sensitive and from my knee down it feels like I'm wearing a boot 3 sizes too small. I also get severe pain off and on that will last for a few days and go away.

My neurologist says it's not a relapse but symptoms that come with MS. I was put on gabapentin but that's made me gain weight and I don't need extra weight. I hate the feeling and don't know what to do at this point.

Any suggestions?

10 Replies
oldestnewest

TMPelop, I'm sorry you have MS, but happy you found us. Being newly diagnosed, you must have so many questions running through your head.

I find your neuro's response interesting. My present neuro (my past one too) has always told me to report new symptoms. From the way I read your post, the boot sensation and pain are new, right? And I'm not familiar with Tysarbi, but I assume these aren't drug side effects?

I'm sorry the gabapentin hasn't helped you as it does me. I'd be lost (crazy is more like it) without it. I just read where weight gain is a rare side effect of the drug. I'm sorry you're experiencing it. I've had other (MS-related) drugs do that, but I have only good things to say about gabapentin.

Traci, if the symptoms continue without relief, return to your doctor. You can always get a second opinion if you're unhappy with your current neuro's care. 💕

6 likes
Reply

Sounds to me like perhaps Traci needs to start a new DMT. I say that with good intentions, Traci. MS is truly a monster and symptoms can happen any time. You may want a 2nd opinion. perhaps a higher dose of the gabapentin. I started with 3 100mg a day and now have gradually moved up to 7 - 100mg a day. Doc said I could probably take a couple more per day if needed. I was gaining weight from sedentary life after numbness, have now put on 25 lbs. I didn't know the gabapentin caused weight gain. Back to the Gym on Monday if not before..

1 like
Reply

Tutu, thank you for your response. The gabapentin does help, I just don't like the weight gain. My neuro said it's just water weight but I'm over weight to begin with and lost about 70-75 lbs so the 30 I put on since taking it really bothers me. He considers my symptoms just that, symptoms. Every time I have a new symptom I report it and I get sent for an MRI. I've had about 7 in the past year. Nothing new ever comes up. I have had multiple eye exams with the extensive x-rays to check for swelling with everything coming back negative. I just don't know if my symptoms are exasperations due to the Tysabri lowering my immune system. I have my next infusion tomorrow and am going to speak with them about my concerns as well.

2 likes
Reply

I've experienced no weight gain with the gabapentin, but I know we're all different. I put on LOTS of weight when I was put on amitriptyline for my initial symptoms and pain. I was a ravenous zombie. But I know a lack of energy and activity also contributed to those extra pounds.

1 like
Reply

TMPelop, it's Fancy1959 and I would like to officially welcome you to our extended family. You have found a fantastic chat room that is a safe place for you to come ask question, voice concerns, or simply speak to someone who truly understands what you are going through. This chat room is full of some of the most caring, kind, and compassion people I have ever met.

So, onto your dilemma. I would not be happy if my neurologist ignored pain especially when it becomes overwhelming and last for days at a time. If I were in your shoes, especially your left one, I believe I would get a second opinion from a different neurologist. If your symptoms are getting worse I would not be happy with my current treatment even if it showed no new lesions. Do you know when they check your MRIS for new lesions are they checking just your head or are they doing an MRI also of the neck and spine? You having 7 MRIS in one year scares me as well! New studies show that they not without possible dangers if you have long term exposure to them. You have had the number of MRIS that a typical patient receives over 5 - 10 years. I am surprised that your insurance coverage approved you having that many MRIS. Please let me know what areas your MRIS looked at. Until we speak again please take care Traci and welcome to the family. Remember always we are just click away and that together we are stronger!

3 likes
Reply

Fancy1959, Thank you so much for the very warm welcome! My MRIs have all been due to the new symptoms I've been having off and on. I've had them of my brain, neck, upper spine, and mid spine.

When I said I've had 7 I may not have explained correctly. The last session was 3 - brain, upper and mid spine. Instead of counting that as 1 I counted it as 3. I'm sorry if I made anyone nervous or concerned. I'm still really new to this.

I have an appt with my neuro later this month where I'm going to discuss possibly switching from tysabri to ocrevus.

My leg pain has subsided considerably since my last post but it is still there. Not so much painful as irritating now.

1 like
Reply

TMPelop, it's Fancy1959. I got my welcome package to Ocrevus via UPS today so hopefully I will start it within the next week or two. I hope that your pain continues to lessen and your neurologist keeps trying new things to rein in your symptoms. I will let you know how Ocrevus goes for me. Take care and remember we're just a click away if you need us.

2 likes
Reply

Good luck Fancy1959. Please keep me updated on how the Ocrevus works for you. Thank you for your support and I wish the very best for you!

1 like
Reply

TMPelop Hi there! I am late joining this post, so apologies. I recently joined this forum as well. Looks like you are in Massachusetts too. I highly recommend Dr. Linda Buchwald at Mt Auburn Hospital in Cambridge if you are thinking of getting a second opinion.

Suite 316, Mount Auburn Hospital, 300 Mount Auburn Street, Cambridge, MA 02138. Telephone: 617-868-0880.

She recently stepped down as the Chair of the Neurology Department because of her advancing age, but she still sees patients, for now. I haven't heard that she isn't taking new patients, so its worth a try. She provides the most comprehensive care of any neurologist I've been able to find. She spends, on average, two hours with each patient, which is unheard of, and she makes you feel like you're the only one she has. She's been practicing for over 50 years and has seen a lot of MS.

Dr Lathi's group also relocated from St Elizabeth's Hospital in Brighton to Wellesley on Route 9. That may be where I end up after Dr Buchwald retires, which I'm dreading. I've heard good things about this group. Anyway, not sure where you're at, but a couple of names to keep on hand if you should need them! :)

Best wishes!

Lisa

Reply

Hi Traci,

Your leg sounds quite like some nerve pain with an issue processing the sensation. Did lesions show in your spine also?

ive been on Tysabri for over 8 years now. It's a good solid drug. Be sure your neuro monitors your JC antibody levels routinely...

I understand your apprehension with weight gain. As far as gabapentin goes, I think the daily max dose is over 3grams. I used to take 800mg per dose, but got away from it years ago - it made My mind too foggy.

Reply

You may also like...